MAUDE Adverse Event Report: COOK INC GUNTHER TULIP JUGULAR VENA CAVA FILTER SET; DQX WIRE, GUIDE, CATHETER

COOK INC GUNTHER TULIP JUGULAR VENA CAVA FILTER SET; DQX WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Codes Material Frayed (1262); Difficult to Remove (1528); Adverse Event Without Identified Device or Use Problem (2993); Unintended Movement (3026)
Health Effect - Clinical Codes Pain (1994); No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
It was reported during a perm cath insertion procedure that a wire unraveled inside the patient.The unraveled wire was entirely removed from the patient.A new product was opened and used to complete the procedure.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Initial mdr was submitted by william cook europe under reference # (b)(4).Additional information provided on (b)(6) 2016 determined this device was manufactured by cinc.(b)(4).Evaluation - no information regarding the event has been provided.We have investigated based on the information received to date, and are closing the report until further information is received for investigation.Impossible to comment on alleged injuries.No notes of relevance on found in the work order, nor on filter lots.No other complaints received under the same lot.There is no evidence to suggest the device was not manufactured to specifications.We have notified appropriate personnel and will continue to monitor for similar events.If additional information is received, the report will be re-opened for further investigation.
 
Event or Problem Description
Description according to short form complaint filed: it is alleged that "[pt] received a cook gunther tulip filter on (b)(6) 2012 at (b)(6) healthcare in (b)(6)." patient outcome: it is alleged that [pt] was injured without further explanation.Hospital and medical records have been requested but not yet provided.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.Device failure analysis: one used and damaged tsf-35-180 wire guide was returned.Wire guide is 202.8 cm in length.All measurements are from the proximal end.It starts to coil at 136 cm.The distal weld is broken.The core wire is exposed and has a length of 167.5 cm.The safety wire is exposed and has a length of 171 cm.The wire guide starts to elongate at 159 cm.The od is.03460 inches.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Since this device is inspected 100% for bends, kinks, adequate joint strength, correct outside dimension and other surface imperfections prior to transport, it is plausible to suggest that the wire guide met with resistance beyond its intended design during a procedurally related event, possibly inadvertent contact with the bevel of the needle during insertion and/or manipulation of the wire through the needle or may have been due to patient anatomy.A definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Corrected data based on new information received: adverse event to product problem.Manufacturer report # updated to 1820334-2016-00677 per previous follow-up.Serious injury to malfunction.The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
This additional information received on 06/09/2016 as follows: plaintiff allegedly received an implant on (b)(6) 2012 via the right jugular vein due to a history of dvt, rectal bleeding, and anemia prior to hip surgery.Plaintiff is alleging tilt, device is unable to be retrieved, and pain.
 
Additional Manufacturer Narrative
It has not been possible to further investigate or evaluate this alleged event based on the limited information provided to date via the operative note stating "plaintiff is alleging tilt, device is unable to be retrieved, and pain¿.Cook will reopen its investigation if further information is received warranting supplementation in accordance with 21 c.F.R.803.56.Filter retrieval is occasionally difficult.This is well-known from published scientific literature where filter retrievals are referred to as simple vs.Complex.Several case reports published in scientific literature describe complex cases with successful endovascular filter retrievals using additional, advanced techniques.Filter tilt is a known risk in relation to filter implant reported in the published scientific literature and may occur during placement or during implanting period.Unknown if the reported pain is directly related to the filter and unable to identify a corresponding failure mode at this point in time.No evidence to suggest that this device was not manufactured according to specifications and nothing indicates that the filter did not perform as intended, e.G.Intended for the prevention of recurrent pulmonary embolism (pe) via placement in the vena cava.

Brand Name
GUNTHER TULIP JUGULAR VENA CAVA FILTER SET
Common Device Name
DQX WIRE, GUIDE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5818677
Report Number1820334-2016-00677
Device Sequence Number16310806
Product Code DXQ
UDI-Device Identifier00827002006522
UDI-Public(01)00827002006522(17)210418(10)6855835
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K072240
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Attorney
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberIGTCFS-65-JUG
Was Device Available for Evaluation? No
Distributor Facility Aware Date05/09/2016
Initial Date Received by Manufacturer 07/01/2016
Supplement Date Received by ManufacturerNot provided
Not provided
08/25/2017
08/25/2017
Initial Report FDA Received Date07/25/2016
Supplement Report FDA Received Date08/01/2016
12/09/2016
08/25/2017
06/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR
Patient Weight96